Antibiotic cuts the effect of contraceptives?

The idea has long been that antibiotics cut the contraceptive pill's effect, which has prompted many women to be alerted by health professionals, advising them to use condoms during treatment.

However, recent studies prove that most antibiotics do not interfere with the effect of these hormones, as long as they are taken correctly, every day and at the same time.

But after all, do antibiotics cut the contraceptive effect?

Recent studies prove that Rifampicin and Rifabutin are the only antibiotics that interfere with the action of the contraceptive.

These antibiotics are generally used to fight tuberculosis, leprosy and meningitis and as enzymatic inducers, they increase the rate of metabolism of certain contraceptives, thus reducing the amount of these hormones in the bloodstream, compromising their therapeutic effect.

Although these are the only antibiotics with proven drug interactions, there are others that can alter the intestinal flora and cause diarrhea, and there is also a risk of reducing the absorption of the contraceptive and not enjoying its effect. However, they only reduce the effect of the medication if diarrhea occurs within the next 4 hours after taking the contraceptive.

In addition, although it is not conclusive and although there are no studies to prove it, it is also believed that tetracycline and ampicillin may interfere with the contraceptive, reducing its effect.

What to do?

If you are being treated with Rifampicin or Rifabutin, to avoid an unwanted pregnancy, an additional contraceptive method, such as a condom, should be used during the time the woman is undergoing treatment and up to 7 days after stopping the treatment. antibiotic.

In addition, if there are episodes of diarrhea during treatment, condoms should also be used, as long as the diarrhea stops, up to 7 days later.

If unprotected sex occurs in any of these situations, you may need to take the morning-after pill. See how to take this medicine.